Ohio, 2011Flash Flooding in Ohio, May 13, 2011
May 13, 2011 · NWS ILN · 2 events in 2 counties and zones
Strong, slow moving thunderstorms developed across the eastern half of Ohio during the overnight hours of May 12th through May 13th. These storms produced flash flooding during the early morning hours of May 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, slow moving thunderstorms developed across the eastern half of Ohio during the overnight hours of May 12th through May 13th. These storms produced flash flooding during the early morning hours of May 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 12, 8:41 PM EST, 3 hours 24 minutes earlier.
Area forecast discussion, May 12, 8:41 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
941 PM EDT THU MAY 12 2011
.SYNOPSIS...
LOW PRESSURE WILL SLOWLY MOVE INTO THE REGION THROUGH THE END OF
THE WEEK BRINGING INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVERGENCE ALONG OUTFLOW FROM STORM COMPLEX TO THE NORTHEAST OF
THE REGION HAS RESULTED IN SOME NEW DEVELOPMENT ALONG THE SOUTHERN
EDGE. AND IT IS NOT OUT OF THE QUESTION THAT A FEW CELLS IN THIS
CONVERGENT LINE COULD BRUSH BY THE NORTHEAST CORNER OF THE
FORECAST AREA OVER THE NEXT COUPLE OF HOURS...AND THEN THE FAR
EASTERN ZONES LATER TONIGHT.
OTHERWISE HAVE CONTINUED TO MONITOR CONVECTIVE TRENDS AHEAD OF MCV
TREKKING THROUGH THE TENNESSEE/LOWER OHIO VALLEYS. REMNANTS OF
ONGOING CONVECTION MAY STILL AFFECT SOUTHEAST ZONES IN THE NEXT
FEW HOURS...ALTHOUGH THE ACTIVITY IS ON A WEAKENING TREND.
CONTINUE TO LEAN TOWARDS WARMER GUIDANCE FOR LOWS.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
VERTICALLY STACKED LOW PRESSURE SYSTEM WILL MOVE CLOSER TO THE
AREA THROUGH THE PERIOD. THIS WILL BRING A GREATER COVERAGE OF
SHOWERS AND THUNDERSTORMS. LATEST GUIDANCE SUGGESTS THAT ONE BAND
OF PRECIPITATION WILL LIFT NORTHEAST ACROSS THE AREA FRIDAY
AFTERNOON AND EVENING. THEN THERE COULD BE A LULL WITH ACTIVITY
INCREASING ONCE AGAIN LATE FRIDAY NIGHT. BUT AS OFTEN OCCURS WITH
CONVECTION THESE TYPES OF DETAILS CAN CHANGE READILY. MOS BLEND
LOOKED REASONABLE FOR FRIDAY HIGHS BUT STILL WENT ABOVE GUIDANCE
FOR LOWS AS THE SURFACE LOW REMAINS WEST OF THE FORECAST AREA
THROUGH SATURDAY MORNING.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
UPPER LEVEL LOWS WILL MEANDER THROUGH THE FA OVER THE WEEKEND AND
INTO NEXT WEEK. THIS WILL KEEP PRECIP CHANCES ACROSS THE AREA
THROUGH MONDAY. A BRIEF BREAK WILL OCCUR MONDAY NIGHT AND THEN
PRECIP CHANCES WILL RETURN TUESDAY INTO THURSDAY. SOUTHERLY WINDS
ON SATURDAY WILL ALLOW TEMPERATURES TO BE IN THE 70S HOWEVER WINDS
WILL BECOME MORE WESTERLY TO NORTHERLY FOR MOST OF THE REMAINING
TIME PERIOD. THIS COMBINED WITH CLOUD COVER AND PRECIP WILL LEAD TO
COOLER TEMPERATURES WITH HIGHS IN THE UPPER 50S TO THE 60S.
ALTHOUGH COOLER AIR MASS WILL BE IN PLACE LOW TEMPERATURES WILL ONLY
DROP INTO THE 40S TO 50S DUE TO CLOUD COVER ACROSS THE AREA.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
ISOLATED SHOWERS ARE POSSIBLE...MAINLY SOUTH OF I-71 THROUGH 02Z.
AFTER 02Z...WHAT REMAINS OF A LINE OF THUNDERSTORMS OVER
INDIANA/KENTUCKY WILL APPROACH KCVG/KLUK/KDAY. AT THIS TIME...EXPECT
THIS ACTIVITY TO BE WEAKENING DUE TO THE LOSS OF DAYTIME HEATING.
HOWEVER...ENOUGH MAY REMAIN INTACT TO PRODUCE BRIEF SHOWERS AND
THUNDERSTORMS THROUGH 05Z...MAINLY WEST OF A KDAY/KILN LINE.
OVERNIGHT PATCHY FOG IS EXPECTED TO DEVELOP ONCE AGAIN WITH MAINLY
MVFR CONDITIONS. KLUK MAY BRIEFLY DROP TO LIFR VISIBILITIES. THERE
WILL BE LOW CHANCES OF SHOWERS ACTIVITY BEYOND 05Z THROUGH SUNRISE
FRIDAY. AFTER 18Z FRIDAY A BAND OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TO DEVELOP AND MOVE SW TO NE ACROSS THE AREA...AFFECTING
MOST AIRPORTS AT SOME POINT DURING FRIDAY AFTERNOON AND EVENING.
CURRENTLY HAVE VCSH AND CB TO REFLECT THIS...WITH TEMPOS BEING ADDED
LATER.
OUTLOOK...THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...
NEAR TERM...LATTO
SHORT TERM...
LONG TERM...NOVAK
AVIATION...LATTO
Hazardous weather outlook, May 12, 3:48 PM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
448 PM EDT THU MAY 12 2011
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-132100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
448 PM EDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 9:27 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1027 PM EDT THU MAY 12 2011
OHZ064-065-073-074-130315-
FAIRFIELD OH-HOCKING OH-PICKAWAY OH-ROSS OH-
1027 PM EDT THU MAY 12 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROSS...SOUTHEASTERN
PICKAWAY...HOCKING AND SOUTHERN FAIRFIELD COUNTIES THROUGH 1115 PM
EDT...
AT 1019 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WHISLER...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROCKBRIDGE...SUGAR
GROVE...LOGAN AND BREMEN.
ALSO...CLEARPORT...HAYDENVILLE...ENTERPRISE...HIDEAWAY HILLS AND LAKE
LOGAN STATE PARK ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3940 8282 3957 8289 3973 8241 3963 8237
3960 8237 3960 8235 3948 8230Special weather statement, May 12, 11:30 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1230 AM EDT FRI MAY 13 2011
OHZ064-130500-
PICKAWAY OH-
1230 AM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PICKAWAY COUNTY THROUGH
100 AM EDT...
AT 1226 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WILLIAMSPORT...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CIRCLEVILLE...LOGAN ELM VILLAGE...PICKAWAY COUNTY AIRPORT...
RINGGOLD...AND AW MARION STATE PARK.
LAT...LON 3976 8285 3956 8285 3951 8282 3951 8309
3957 8318
HATZOSFlash Flood, Pickaway
- When
- May 13, 12:05 AM EST to 2:00 AM EST
- Where
- Pickaway County, Whisler to 1.99 mi ENE of Whisler
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.480, -82.830
High water occurred on a road due to heavy rainfall.
Flash Flood, Hocking
- When
- May 13, 12:12 AM EST to 2:00 AM EST
- Where
- Hocking County, 4 mi SE of Buena Vista to 2.72 mi WNW of Gibisonville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.509, -82.617
Six inches of flowing water was reported over multiple roadways.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New York, May 13, 2011$830,000 · 11 events
- Flooding in Utah, May 13 to 18, 2011$550,000 · 2 events
- Hail and Damaging Winds in Mississippi, May 13, 2011$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Florida, May 13 to 14, 2011$159,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Georgia, May 13, 2011$279,000 · 1.75 in hail · 6 events
- High Wind in Montana, May 13 to 15, 2011$268,000 · 52 kt wind · 3 events
- Flooding and Hail in Pennsylvania, May 13 to 14, 2011$110,000 · 0.88 in hail · 16 events
- Flash Flooding and Hail in Virginia, May 13, 2011$90,000 · 1 in hail · 18 events
- Flash Flood and Hail in Michigan, May 13, 2011$100,000 · 1 in hail · 5 events
- Dust Devil in Arizona, May 13, 20116 injured · $1,000 · 1 event
- Hail and Damaging Winds in Alabama, May 13, 20111 injured · $28,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 13, 2011$38,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310160, 310161.